Missouri, 2024

Hail in Missouri, June 3, 2024

June 3, 2024 · NWS PAH · 1 event in 1 county or zone

Afternoon convection developed and moved northeastward through the Quad State from the mid afternoon to just after sunset as a shortwave disturbance progressed across Arkansas. The town of Portageville in New Madrid County experienced wind gusts to 55 mph and penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Afternoon convection developed and moved northeastward through the Quad State from the mid afternoon to just after sunset as a shortwave disturbance progressed across Arkansas. The town of Portageville in New Madrid County experienced wind gusts to 55 mph and penny size hail. MLCAPE was 2000-2500 J/kg and precipitable water was 1.7-1.8 inches, but effective bulk shear was limited to around 20 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 3, 12:08 PM CST, 1 hour 4 minutes earlier. Its key messages:

  • An unsettled weather pattern is forecast to remain in place through through mid week, resulting in on and off chances of showers and storms through Wednesday.
  • The storms on Monday will be capable of producing very heavy downpours, gusty winds and small hail. Localized flooding will also be possible.
  • High temperatures are expected to trend warmer, reaching the mid to upper 80s today through Wednesday.
Area forecast discussion, Jun 3, 12:08 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
108 PM CDT Mon Jun 3 2024

.KEY MESSAGES...

- An unsettled weather pattern is forecast to remain in place
  through through mid week, resulting in on and off chances of
  showers and storms through Wednesday.

- The storms on Monday will be capable of producing very heavy
  downpours, gusty winds and small hail. Localized flooding will
  also be possible.

- High temperatures are expected to trend warmer, reaching the
  mid to upper 80s today through Wednesday.

&&

.DISCUSSION...
Issued at 230 AM CDT Mon Jun 3 2024

A shortwave is progged to shift from near the Oklahoma Panhandle
east or east southeastward across Arkansas this afternoon into this
evening. Placement in the exact track of the shortwave is less than
certain at this time; however, it is expected to be at least close
enough to help touch off scattered showers and storms across SEMO
into western KY and possibly southern IL. As the shortwave arrives,
expect instability to increase to around 2000-3000 J/kg. Deep layer
wind shear is expected to be lacking at only 15 to 20 kts. The lack
of shear would lead to a better chance of seeing pulse-type
thunderstorms in the afternoon/evening with very heavy rainfall,
gusty winds and hail being the main threats. Storm motion would also
be fairly slow increasing the flooding threat. PWAT values jump up
to around 1.5 to 2 inches by this afternoon, which will also lead to
at least a localized flash flooding potential. Part of the area is
under a Marginal Risk of severe for late this afternoon/evening,
mainly SEMO, southern IL and far west KY.

Another shortwave is progged to pass through or near the area during
the day Tuesday, bringing another chance for showers and storms.
Again, timing isn't the greatest with this feature, so stuck with
the scattered shower and storm wording in the 40-50% range for
probability of precipitation. Instability is a bit lower with that
shortwave (1000-2000 J/kg) and shear is expected to be 20kts or
less. Heavy rain and lightning will both be a possibility with the
system, but the severe threat looks even lower for Tuesday.

Yet another system and more widespread chances for showers and
storms will arrive Tuesday night into Wednesday as a cold front
approaches and passes through the area from the west. The latest
guidance continues to have frontal passage occurring late Tuesday
night into Wednesday morning. Thunderstorms will be likely along and
ahead of the front along with heavy downpours, but widespread severe
weather does not appear likely at this time with weak shear and
instability around 1000 J/kg.

Drier conditions will return for the end of the week
(Thursday/Friday) as high pressure builds back into the region. The
next chance of precipitation may arrive for the weekend, but there
are many differences in the guidance that far out!

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1229 PM CDT Mon Jun 3 2024

VFR conditions expected into Tuesday afternoon. Already starting
to see some convection across portions of SEMO this afternoon.
Confidence on this activity or future activity impacting the
terminals is too low to mention in the TAFs. Southwest winds
this afternoon between 5-10 knots will subside overnight before
picking back up again Tuesday afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...KC
AVIATION...AD
Hazardous weather outlook, Jun 3, 2:17 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
317 AM CDT Mon Jun 3 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
317 AM CDT Mon Jun 3 2024 /417 AM EDT Mon Jun 3 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Patchy dense fog will be possible through sunrise this morning,
mainly in southwest Indiana.

There is a chance of thunderstorms this afternoon and tonight. A
few storms may become strong with hail, gusty winds and very heavy
downpours. Localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance of thunderstorms will continue through Wednesday.
Lightning and very heavy downpours will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation can't be ruled out this afternoon and evening.

In the hours before

Special weather statement, Jun 3, 12:44 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
144 PM CDT Mon Jun 3 2024

MOZ100-031915-
Wayne MO-
144 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE COUNTY
THROUGH 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenville, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenville, Lodi, and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 9023 3731 9022 3707 9036 3708 9047
      3732 9049
TIME...MOT...LOC 1844Z 189DEG 21KT 3714 9041

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATL
Special weather statement, Jun 3, 12:58 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
158 PM CDT Mon Jun 3 2024

MOZ086-087-031930-
Bollinger MO-Cape Girardeau MO-
158 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BOLLINGER AND WEST
CENTRAL CAPE GIRARDEAU COUNTIES THROUGH 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burfordville, or near Bollinger Mill State Historic Site, moving
north at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Bollinger Mill State Historic Site, Burfordville,
Millersville, and Whitewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3724 8988 3732 8988 3746 8986 3743 8966
      3723 8980
TIME...MOT...LOC 1857Z 189DEG 28KT 3732 8984

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATL

The radar

The Paducah radar (KPAH), 109 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Madrid

When
June 3, 1:12 PM CST to 1:15 PM CST
Where
New Madrid County, 0.5 mi S of Portageville to 0.5 mi NE of Portageville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.423, -89.700

Penny size hail occurred in Portageville. A social media video from the town showed |wind gusts estimated to 50 to 55 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193668.